Minnesota, 2011Winter Storm and Winter Weather in Minnesota, January 30 to 31, 2011
January 30 to 31, 2011 · NWS FSD · 13 events in 8 counties and zones
A prolonged snowfall became moderate to heavy on during the evening of January 30th and the morning of January 31st. Total accumulations varied from 6 to 10 inches, except for lesser amounts near the southern border of the state.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged snowfall became moderate to heavy on during the evening of January 30th and the morning of January 31st. Total accumulations varied from 6 to 10 inches, except for lesser amounts near the southern border of the state. There some areas of blowing snow as winds increased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 30, 3:33 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 30, 3:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CST SUN JAN 30 2011
.DISCUSSION...
HEADLINE DECISIONS FOR UPCOMING EVENT AT THE END OF THE
DISCUSSION. /JM
MOSAIC AREA RADARS AND OBS ARE SHOWING WIDESPREAD SNOWFALL ACROSS
NERN AND N CENTRAL SD...AND INTO ND. THE MODELS CONT TO BE IN
GENERAL AGREEMENT IN BRINGING THE SNOWFALL IN ACROSS A WSW TO ESE
BAND...ESP AREAS OF ALONG AND N OF I 90. THE NAM WAS THE MOST
BULLISH WITH ACTUAL QPF AMNTS...AND MANY TIMES THIS WINTER THE NAM
HAS BEEN TOO HIGH...ESP WITH FLUFF. THEREFORE ALTHOUGH THE
PLACEMENT OF THE NAM QPF IS MATCHING UP VERY WELL WITH CURRENT
RADARS...I NOTCHED DOWN THE PCPN VALUES CLOSER TO HPC AND THE GFS
WHICH KEPT TONIGHTS SNOW TOTALS DOWN TO A REASONABLE LEVEL ACROSS
OUR NORTH. THE STRONGEST MID LEVEL FRONTOGENESIS IS ACTUALLY NORTH
OF OUR FA... WITH NO DISCERNABLE UPPER LEVEL INSTABILITY ABV THE
FRONTOGENESIS. WHAT WE DO HAVE...IS BROAD SCALE LIFT FIRMLY PLACED
IN THE RR QUAD OF THE JET STREAK...AND A BIG DEEP LYR OF
DENDRICITY. THEREFORE THE SNOWFALL WL BE EXTREMELY EFFICIENT.
THEREFORE TONIGHT'S SNOW TOTALS SHUD AVG 4 TO 5 INCHES ALONG HWY
14 IN OUR NORTH...TO 1 TO 2 INCHES ALONG THE I 90 CORRIDOR. TMPS
ARE A CONCERN ALSO. AS THE OVERALL AIR MASS BEGINS CREEPING FM THE
EAST WHERE TMPS ARE WARMER...STEADY TO SLOWLY RISING TMPS ARE
WARRANTED FOR THE NIGHT TIME HRS UNTIL THE INVERTED TROF PASSES
OUR WRN ZONES VERY LATE TNGT. /MJF
SNOW WILL BE ONGOING THROUGH THE DAY ON MONDAY AS AN INVERTED TROUGH
SLOWLY MAKES AN EASTWARD PROGRESSION ACROSS THE AREA...AND THINK
HEAVIEST SNOW WILL OCCUR OVER OUR NORTH AND EAST THROUGH THE MORNING
HOURS IN WANING WAA/ISENTROPIC LIFT AND WEAKENING MID LEVEL
FRONTOGENESIS OVER OUR NORTHEAST. ADDITIONAL SNOWFALL DURING THE DAY
WILL RANGE FROM AROUND 2 INCHES THROUGH THE MISSOURI RIVER CORRIDOR
TO NEAR 4 INCHES THROUGH THE MARSHALL AREA. IN ADDITION...WINDS WILL
BEGIN TO PICK UP IN THE AFTERNOON THROUGH THE JAMES RIVER VALLEY IN
RESPONSE TO A TIGHTENING GRADIENT OVER THAT AREA. TEMPERATURES IN
THE AFTERNOON WILL RANGE FROM THE MID SINGLE DIGITS THROUGH THE
CHAMBERLAIN TO HURON CORRIDOR WHICH WILL BE ON THE BACK SIDE OF THE
INVERTED TROUGH...TO THE UPPER TEENS TO NEAR 20 FROM THE INTERSTATE
29 CORRIDOR EASTWARD. ON MONDAY EVENING...THE SOUTHERN STREAM BEGINS
TO HAVE MORE OF AN AFFECT AS A SHORTWAVE SHOOTS OUT OF COLORADO AND
THROUGH THE SOUTHERN PORTIONS OF OUR CWA ON MONDAY NIGHT. WHILE MOST
OF THE LOW LEVEL SUPPORT IS LOST BY THAT TIME...DO HAVE SOME
MIDLEVEL FRONTOGENESIS DEVELOP THROUGH THAT AREA...SO LOOKS LIKE THE
HEAVIER SNOW WILL OCCUR IN THE AREA SOUTH AND EAST OF LAKE ANDES TO
SIOUX FALLS TO WINDOM...WHERE 2 TO 4 INCHES WILL FALL FROM NORTH TO
SOUTH RESPECTIVELY. VISIBILITIES ACROSS THE AREA WILL CONTINUE TO
DECREASE ON MONDAY NIGHT AS WINDS STEADILY INCREASE...BECOMING EVEN
STRONGER ON TUESDAY...WITH SNOW TAPERING OFF FROM THE NORTH THROUGH
THE DAY AS THE LOWER AND MIDLEVELS DRY OUT. THE BEST CHANCE OF LIGHT
SNOW WILL BE OVER OUR FAR SOUTHEAST ON TUESDAY...WITH MIDLEVEL
FRONTOGENESIS AND UPPER LEVEL DIVERGENCE INCREASING IN THE AFTERNOON
AS A STRONG SOUTHERN STREAM WAVE LIFTS OUT OF THE SOUTHERN PLAINS AND
INTO THE CENTRAL MISSISSIPPI RIVER VALLEY BY EVENING. IF THIS SYSTEM
WERE TO MOVE A LITTLE FARTHER TO THE NORTH AND WEST THAN PRESENTLY
THOUGHT...LIGHT SNOW COULD LINGER OVER THAT AREA FOR A LONGER PERIOD
THAN CURRENTLY FORECASTED. WINDS WILL REMAIN STRONG ON TUESDAY
NIGHT...THOUGH BEGIN TO DECREASE SOME FROM THE WEST DURING THE
OVERNIGHT HOURS...AND WITH ACTUAL TEMPERATURES FALLING TO 10 TO 20
DEGREES BELOW ZERO...WIND CHILLS WILL RANGE FROM -30 TO -45 DEGREES
ACROSS THE CWA BY EARLY WEDNESDAY MORNING.
ON WEDNESDAY ARCTIC HIGH PRESSURE WILL BUILD INTO THE REGION...WITH
CLEARING SKIES...DIMINISHING WINDS...AND HIGHS HOVERING A FEW
DEGREES EITHER SIDE OF ZERO. STILL LOOKS LIKE MODERATING
TEMPERATURES FOR THE END OF NEXT WEEK...WITH DRY CONDITIONS AT LEAST
INTO SATURDAY.
AS FOR HEADLINES FOR THE UPCOMING EVENT...MADE LITTLE CHANGE TO
GOING WINTER WEATHER ADVISORIES COVERING THE ENTIRE CWA...WITH ONE
EXCEPTION. WENT AHEAD AND ISSUED A WINTER STORM WARNING FOR OUR
NORTHEASTERN MOST COUNTIES IN MINNESOTA...LINCOLN AND LYON...FOR 00Z
THIS EVENING THRU 00Z TUESDAY...WHICH WILL THEN TRANSITION TO A
WINTER WEATHER ADVISORY ON MONDAY NIGHT AND TUESDAY. THIS AREA IS
EXPECTED TO RECEIVE MORE THAN 8 INCHES OF SNOWFALL FOR THE 24 HOUR
PERIOD ENCOMPASSING TONIGHT AND THE DAY ON MONDAY. AT THIS
TIME...ALL ADVISORIES EXPIRE AT 00Z WEDNESDAY...BUT ALMOST A
CERTAINTY THAT SOME TYPE OF ADDITIONAL HEADLINE WILL HAVE TO BE
ISSUED FOR TUESDAY NIGHT...WITH THE DANGEROUSLY COLD WIND CHILLS
THAT LINGER INTO WEDNESDAY MORNING. /JM
&&
.AVIATION...
DESPITE VFR CONDS CURRENTLY IN OUR WRN ZONES LATE THIS AFTERNOON...
WIDESPREAD MVFR TO IFR CONDS WL BE FOUND ACROSS THE FSD FA THIS
EVENING AS SNOW BEGINS TO SPREAD ACROSS THE AREA IN A WNW TO ESE
DIRECTION. AS THE AIR MASS SATURATES UP...CONDS WL THEN BE PRIMARILY
IFR FROM 06Z/31 THRU ALL DAY MONDAY IN SNOWFALL...WITH SOME OCNL
LIFR CONDS LIKELY. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
IAZ001-012>014-020>022-031-032.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
TUESDAY FOR IAZ002-003.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ080-081-
089-090-097-098.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ071-072.
WINTER WEATHER ADVISORY FROM 6 PM MONDAY TO 6 PM CST TUESDAY FOR
MNZ071-072.
NE...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
NEZ013-014.
SD...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
SDZ050-063>071.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SDZ040-
054>062.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SDZ038-039-
052-053.
&&Hazardous weather outlook, Jan 30, 10:59 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CST SUN JAN 30 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1059 AM CST SUN JAN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
LIGHT SNOW WILL DEVELOP THIS AFTERNOON IN AREAS GENERALLY NORTH
OF A CHAMBERLAIN TO MARSHALL LINE. LIGHT SNOW WILL THEN SPREAD
EAST TO SOUTHEASTWARD TONIGHT...BECOMING MODERATE AT TIMES IN
EAST CENTRAL SOUTH DAKOTA AND INTO THE NORTHERN PORTIONS OF
SOUTHWEST MINNESOTA. SNOW ACCUMULATIONS TONIGHT WILL RANGE FROM 3
TO 6 INCHES ALONG THE HIGHWAY 14 CORRIDOR...TO LESS THAN AN INCH
AT SIOUX CITY AND STORM LAKE IOWA. THE I 90 CORRIDOR SHOULD
RECEIVE 1 TO 3 INCHES OF SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT TO BRIEFLY MODERATE SNOWFALL WILL PERSIST MONDAY INTO
MONDAY NIGHT...GRADUALLY TAPERING OFF LATER MONDAY NIGHT AND
TUESDAY FROM THE NORTH. ADDITIONAL SNOWFALL FROM 3 TO 5 INCHES IS
EXPECTED...WITH GREATEST AMOUNTS ACROSS NORTHWEST IOWA. WHEN ALL
IS SAID AND DONE... A FLUFFY ACCUMULATION FROM 6 TO 10 INCHES
WILL BE WIDESPREAD ACROSS THE AREA FROM SUNDAY AFTERNOON THROUGH
TUESDAY.
IN ADDITION TO THE SNOW...NORTHERLY WINDS WILL INCREASE MONDAY
NIGHT AND TUESDAY ACROSS THE AREA. THESE WINDS WILL PRODUCE AREAS
OF BLOWING SNOW...ESPECIALLY ACROSS NORTHWEST IOWA AND ADJOINING
AREAS LATER MONDAY NIGHT THROUGH TUESDAY. VISIBILITIES IN OPEN
AREAS...ESPECIALLY AT TIMES OF FALLING SNOW...WILL LIKELY BE A
HALF MILE OR LESS.
TEMPERATURES WILL REALLY START TO PLUNGE TUESDAY INTO TUESDAY
NIGHT. WITH SKIES CLEARING...TEMPERATURES AND WINDS WILL COMBINE
TO PRODUCE WIDESPREAD DANGEROUS WIND CHILLS FROM 30 BELOW TO 40
BELOW ZERO TUESDAY NIGHT AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Winter Storm, Lincoln
- When
- January 30, 6:00 PM CST to January 31, 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall of 7 to 10 inches included light accumulations which fell before and after the heavy snow during the night of January 30th and the daytime hours of January 31st. Winds gusting to over 30 mph caused areas of blowing and drifting snow. Travel was made difficult at times, and some schools and businesses closed.
Winter Storm, Lyon
- When
- January 30, 6:00 PM CST to January 31, 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall of 8 to 11 inches, including 11 inches at Marshall, included light accumulations which fell before and after the heavy snow during the night of January 30th and the daytime hours of January 31st. Winds gusting to over 30 mph caused areas of blowing and drifting snow. Travel was made difficult at times, and some schools and businesses closed.
Winter Weather, Rock
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow produced accumulations of 4 to 8 inches. Winds gusting to over 30 mph caused some areas of blowing and drifting snow.
Winter Weather, Nobles
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow produced accumulations of 3 to 7 inches. Winds gusting to over 30 mph caused some areas of blowing and drifting snow.
Winter Weather, Jackson
- When
- January 31, 12:00 AM CST to 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow produced accumulations of 3 to 7 inches. Winds gusting to over 30 mph caused some areas of blowing and drifting snow.
Winter Storm, Pipestone
- When
- January 31, 10:00 AM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches, including 11.6 inches at Pipestone, included light accumulations which fell before and after the heavy snow during the daytime hours of January 31st. Winds gusting to over 30 mph caused areas of blowing and drifting snow. Travel was made difficult at times, and some schools and businesses closed.
Winter Storm, Murray
- When
- January 31, 10:00 AM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches included light accumulations which fell before and after the heavy snow during the daytime hours of January 31st. Winds gusting to over 30 mph caused areas of blowing and drifting snow. Travel was made difficult at times, and some schools and businesses closed.
Winter Storm, Cottonwood
- When
- January 31, 10:00 AM CST to 6:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches included light accumulations which fell before and after the heavy snow during the daytime hours of January 31st. Winds gusting to over 30 mph caused areas of blowing and drifting snow. Travel was made difficult at times, and some schools and businesses closed.
Winter Weather, Lincoln
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Light snow and areas of blowing snow lingered through the evening after heavy snow decreased during the day.
Winter Weather, Lyon
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Light snow and areas of blowing snow lingered through the evening after heavy snow decreased during the day.
Winter Weather, Pipestone
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Light snow and areas of blowing snow lingered through the evening after heavy snow decreased during the day.
Winter Weather, Murray
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Light snow and areas of blowing snow lingered through the evening after heavy snow decreased during the day.
Winter Weather, Cottonwood
- When
- January 31, 6:00 PM CST to 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Light snow and areas of blowing snow lingered through the evening after heavy snow decreased during the day.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, January 30 to 31, 201116 events
- Extreme Cold in Montana, January 30 to 31, 20118 events
- Hail and Damaging Wind in Texas, January 30, 2011$3,000 · 1.75 in hail · 7 events
- Heavy Snow in South Dakota, January 30 to 31, 20116 events
- Extreme Cold in Montana, January 30 to 31, 20114 events
- Hail in Arkansas, January 30, 20111 in hail · 4 events
- Winter Weather in California, January 30, 20111 event
- Heavy Snow in Minnesota, January 30 to 31, 20111 event
- Hail in Texas, January 30, 20111.75 in hail · 1 event
- Hail in Arkansas, January 30, 20110.75 in hail · 1 event
- Lake-Effect Snow in Minnesota, January 30 to 31, 20111 event
- Lake-Effect Snow in Wisconsin, January 30 to 31, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281188, 281189, 281201, 281202, 281203, 281191, 281192, 281193, 281195, 281196, 281197, 281198, 281199.